Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 1, NWS Northern Indiana

January 25, 2018

NWS Northern Indiana issued this gale warning at Jan 25, 2018, 4:42 PM EST. It took effect at Jan 26, 2018, 1:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2018, 4:42 PM EST (21:42 UTC)
In effect from
Jan 26, 2018, 1:00 PM EST
Expired
Jan 26, 2018, 10:00 PM EST
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

609 
WHUS73 KIWX 252142
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
442 PM EST Thu Jan 25 2018

LMZ043-046-260545-
/O.UPG.KIWX.GL.A.0001.180126T1800Z-180127T0600Z/
/O.NEW.KIWX.GL.W.0001.180126T1800Z-180127T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
442 PM EST Thu Jan 25 2018

...GALE WARNING IN EFFECT FROM 1 PM TO 10 PM EST FRIDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 1 PM to 10 PM EST Friday.
The Gale Watch is no longer in effect. 

* WINDS...South 15 to 25 knots Friday. Gusts up to 30 knots 
  increasing to 35 knot gales by Friday afternoon and evening. 

* WAVES...2 to 4 feet building to 3 to 6 feet. Wave heights are 
  for ice free areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
5 follow-up statements
455 
WHUS73 KIWX 260324
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1024 PM EST Thu Jan 25 2018

LMZ043-046-261130-
/O.CON.KIWX.GL.W.0001.180126T1800Z-180127T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1024 PM EST Thu Jan 25 2018

...GALE WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM EST FRIDAY...

* WINDS...South 15 to 25 knots Friday. Gusts up to 30 knots 
  increasing to 35 knot gales by Friday afternoon and evening. 

* WAVES...2 to 4 feet building to 3 to 6 feet. Wave heights are 
  for ice free areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
255 
WHUS73 KIWX 260844
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
344 AM EST Fri Jan 26 2018

LMZ043-046-261645-
/O.CON.KIWX.GL.W.0001.180126T1800Z-180127T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 AM EST Fri Jan 26 2018

...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* WINDS...South 15 to 25 knots. Gusts up to 30 knots increasing to
  35 knot gales by this afternoon and continuing into this evening
  before diminishing.

* WAVES...2 to 4 feet building to 3 to 6 feet. Wave heights are 
  for ice free areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
916 
WHUS73 KIWX 261542
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1042 AM EST Fri Jan 26 2018

LMZ043-046-262345-
/O.CON.KIWX.GL.W.0001.180126T1800Z-180127T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1042 AM EST Fri Jan 26 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...South 15 to 25 knots. Gusts up to 30 knots increasing 
  to 35 knot gales by this afternoon and continuing into this 
  evening before diminishing. 

* WAVES...2 to 4 feet building to 3 to 6 feet. Wave heights are 
  for ice free areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Brown
608 
WHUS73 KIWX 262104
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
404 PM EST Fri Jan 26 2018

LMZ043-046-270300-
/O.CON.KIWX.GL.W.0001.000000T0000Z-180127T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
404 PM EST Fri Jan 26 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...South 20 to 30 knots. Gusts up to 35 knot gales this
  evening. 

* WAVES...3 to 6 feet in ice free areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
467 
WHUS73 KIWX 270311
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1011 PM EST Fri Jan 26 2018

LMZ043-046-271115-
/O.EXP.KIWX.GL.W.0001.000000T0000Z-180127T0300Z/
/O.NEW.KIWX.SC.Y.0003.180127T0311Z-180127T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1011 PM EST Fri Jan 26 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 4 PM EST Saturday.

* WINDS...Southwest 15 to 30 knots overnight, southwest to west 10
  to 20 knots with gusts to 25 knots Saturday. 

* WAVES...3 to 6 feet overnight, subsiding to 4 feet or less
  Saturday afternoon. Wave heights are for ice free areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 25, 2:08 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 25, 2:08 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
208 PM EST Thu Jan 25 2018

.SYNOPSIS...
Issued at 207 PM EST Thu Jan 25 2018

Warmer temperatures will continue to flow into the region through
Friday night with highs reaching into the 40s and 50s for Friday
and Saturday. Winds will increase Friday afternoon into Saturday
ahead of the first of 2 fronts moving through, with a chance of
rain arriving Friday night into Saturday. The second front will
arrive on Sunday, sending temperatures back to normal levels into
the first part of next week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 200 PM EST Thu Jan 25 2018

Warm front will continue to work northeast through the area into
this evening, ushering in a brief return to much above normal
temperatures. Low level flow will ramp up rather quickly later
tonight into Friday in response to developing/deepening low
pressure to the west of the region. The increasing flow will help
keep overnight lows in check tonight with readings in the upper
20s to lower 30s across the area. This will allow highs on Friday
to quickly jump to near/above 50 degrees. NAM develops widely
scattered showers late Fri afternoon into Friday evening in
response to increasing 850 mb theta e. Low levels still rather dry
below this so thinking virga and maybe a few sprinkles northwest
is the most that will be seen. Will maintain dry forecast for the
time being.

In terms of winds, some gusts will start to materialize during
Friday afternoon, but bulk of windy conditions should hold off till
the long term period.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 200 PM EST Thu Jan 25 2018

Low level moistening will attempt to increase further, especially
in SE parts of the area late Friday night into Sat ahead of the
first of 2 cold fronts. Question exactly how much moisture will
make it up into the region, with models generally still leaning
towards a light qpf event at best. Will go with some slight chc
pops in central areas Fri evening and them follow with consensus
of increase in pops for points east late Fri ngt into Sat AM.
Behind the front, colder temps will start to arrive, but will not
see a dramatic drop in surface temperatures until Saturday into
Sunday when secondary cold front arrives with stronger push of
cold air. System will not have a lot of moisture so should come
through with little synoptic impact. Some lake effect response is
possible starting Sunday afternoon and lingering into Tuesday.
Does not appear to be a major event but at least some scattered
snow showers around and some light accumulations possible.

Upper level ridging will commence late Tuesday into Weds as longwave
trough begins to dig into the central Plains and ejects energy
towards the Great Lakes for the end of the period. Precip chances
will likely increase Weds ngt into Thurs as the first in a series of
cold front moves through. Models currently suggesting a rather
progressive front, but still plenty of lift and moisture to warrant
higher pops. Big question will be precip type, especially at the
start in the NW when cold air is still arriving. Current thermal
profiles suggest a quick change to snow with at least some
accumulations expected. Way to early to say much more than this, but
can say that pattern suggest pieces of polar energy will once again
invade the region outside the forecast period. How cold, will have
to wait and see.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1225 PM EST Thu Jan 25 2018

At this hour, there are some lingering ceilings near BKN100.
However, such cloud cover is working its way out of the area from
southwest to northeast. This trend will continue through the
afternoon. There is a small chance there could be a period of
MVFR stratus overnight, after 06Z, as a warm front lifts in. Some
guidance indicates this possibility, but we are a bit skeptical
at this time and have omitted it from the TAFs.

LLWS becomes a concern tonight. The magnitude of this shear looks
to be greater at FWA, as a leading edge of the low level jet
perhaps takes a jog to the south of SBN. LLWS may continue into a
portion of the day Friday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Friday afternoon through late Friday night for
     LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 25, 3:54 AM EST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
354 AM EST Thu Jan 25 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
354 AM EST Thu Jan 25 2018 /254 AM CST Thu Jan 25 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time..

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-261000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
354 AM EST Thu Jan 25 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to small craft are likely late Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:32 AM ESTGale WatchIWX13 hr

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.